Toxic Hepatitis and Drug Induced Hepatitis Diagnosis and Treatment

Toxic Hepatitis and Drug Induced Hepatitis Diagnosis and Treatment

Toxic Hepatitis and Drug Induced Hepatitis

  • Injury to liver may occur due to drugs and toxins in­haled, eaten, chewed, or swallowed.
  • The metabolism of drugs by the liver and the mechanisms by which drugs might injure the liver are discussed separately
  • Drug-induced liver injury (also called DILI or drug-induced hepatotoxicity) is a common problem
  • It is the most common cause of acute liver failure in the United States, and is the most frequently cited reason for withdrawal of medications from the marketplace
  • An inflammation of the liver caused by the entry of toxins or drugs into the body. Included in the great number of agents known to be able to cause this type of hepatitis are common drugs and chemicals
  • It is seen in up to 30 percent of patients who present with acute hepatitis and represents up to 10 percent of consultations by hepatologists, and about 1 percent of all general medical admissions
  • The annual incidence is generally felt to be between one in 10,000 to 100,000; however, incidences as high as 14 per 100,000 population have been reported
  • It accounts for up to 10 percent of all adverse drug reactions
Drug Induced Hepatitis

Toxic Hepatitis and Drug Induced Hepatitis Diagnosis and Treatment

Acute liver injury —

  • Acute DILI is the most common form of liver damage caused by drugs.

Drug Induced Hepatitis DIAGNOSIS —

  • The diagnosis of DILI can be difficult. The relationship between exposure to the drug and hepatic toxicity is not always clear.
  • There is no specific serum biomarker or characteristic histologic feature that reliably identifies a drug as the cause of toxicity
  • Exposure must precede the onset of liver injury (although the latent period is highly variable)
  • Underlying liver disease should be sought Injury may improve when the drug is stopped (although in some cases injury may initially worsen for days or weeks while in fulminant cases, declining liver biochemical tests may indicate deterioration rather than improvement)
  • Liver injury may have recurred more rapidly and severely after repeated exposure.

Classification of liver test abnormalities

  • Hepatitis (hepatocellular) ALT 3 x ULN R 5
  • Cholestasis ALT 2 x ULN R 2
  • Mixed ALT 3 x ULN ALP 2 x ULN R >2 to <5

Types of drug-induced liver injury —

Acute liver injury  –Hepatocellular
Acarbose
Acetaminophen
Allopurinol
Aspirin
Buproprion
Bromfenac
Diclofenac
Ethanol
Fluoxetine
Halothane
Isoniazid
Ketoconazole
Lisinopril
Losartan
Methyl-dopa
Nefazodone
Nevirapine
Paroxetine
Phenytoin
Pyrazinamide
Rifampin
Risperidone
Ritonavir
Sertraline
Statins
Tetracycline
Trazodone
Thiazolidinediones
Trovafloxacin
Valproate
Cholestasis
ACE inhibitors
Amoxicillin/Clavulanate
Anabolic Steroids
Azathioprine
Chlorpromazine
Clopidogrel
Cytarabine
Erythromycins
Estrogens
Ethanol
Irbesartan
Phenothiazines
Sulindac
Terbinafine
Tricyclics
Mixed
Amitryptilline
Azathioprine
Captopril
Carbamazepine
Clindamycin
Cyproheptadine
Enalapril
Flutamide
Ibuprofen
Nitrofurantoin
Phenobarbital
Phenothiazines
Phenytoin
Sulfonamides
Trazodone
Sulfonamides
Verapamil
Chronic liver injury –Steatohepatitis
Amiodarone
Ethanol
Tamoxifen
Valproic Acid
Microvesicular steatosis
Ethanol
Methotrexate
NRTIs
Tetracycline
Valproic acid
Granulomatous hepatitis
Allopurinol
Carbamazepine
Diltiazem
Hydralazine
Penicillamine
Phenytoin
Procainamide
Quinidine
Rosiglitazone
Sulfonamides
Sinusoidal obstruction syndrome
Busulfan
Cyclophosphamide
Imuran
Fibrosis
Ethanol
Methotrexate
Methyldopa
Peliosis hepatis
Anabolic steroids
Vinyl chloride
Autoimmune hepatitis
Nitrofurantoin
Minocycline
Statins
Chronic hepatitis
Diclofenac
Methyldopa
Minocycline
Nitrofurantoin
Trazodone
Neoplasm
Anabolic steroids
Oral contraceptives
Vinyl chloride
Ischemic necrosis
Ergot

 

  • Cholestasis :
    • May be caused by anabolic steroids, erythromycin, rifampicin, amoxycilin-clavulanic acid, oral contraceptives, chlorpromazine, cyclosporine, carbamazepine, nifedipine, verapamil.
  • Fatty liver :
    • Fatty liver may be caused by tetracy­cline, sodium valproate, amiodarone, zidovudine, indinavir, Methotrexate.
  • Hepatitis :
    • May be caused by halothane, phenytoin, carbamazepine’, isoniazid, rifampicin, chlorthiazide, amitriptyline, venlafaxine, ibuprofen, indomethacin, diclofenac, ketoconazole, fluconazole, zidovudine, methyldopa, captopril, enalapril, nifedipine, verapamil, diltiazem.
  • Toxic necrosis :
    • is caused by yellow phosphorous, paracetamol.
  • Granulomas :
    • are caused by sulphonamide, allopu­rinol, quinidine, diltiazem, carbamazepine.

Extrahepatic manifestations —

  • Some drugs causing liver injury may be associated with clinical features
  • Serologic markers of autoimmunity may be seen in patients with toxicity related to procainamide
  • Toxicity to multiple organs (eg, bone marrow, kidney, lung, skin and vessels) may be seen with some drugs (eg, chlorpromazine, amoxicillin-clavulanate, erythromycin, and sulindac).
  • Drugs causing hypersensitivity reactions (eg, penicillin and procainamide) may be associated with fever, rash, and peripheral eosinophilia.
  • Some drugs (eg, dapsone, phenytoin, sulfonamides) may be associated with a mononucleosis-like illness (pseudomononucleosis)

Toxic Hepatitis and Drug Induced Hepatitis Treatment

  • Treatment is supportive.
  • The drug should be with­drawn and glucocorticoids given.
  • Paracetamol poisoning is treated with gastric lavage and N-acetyl cystine which reduces he­patic necrosis, if therapy is started within 8 hours of ingestion.
  • The main treatment for DILI is withdrawal of the offending drug

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title="" rel=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

80 − 79 =